Florida, 2016Lightning Strike in Florida, July 20, 2016
July 20, 2016 · NWS TBW · 1 event in 1 county or zone
Widespread thunderstorms across the interior portions of the peninsula produced frequent cloud-to-ground lightning. One lightning strike was blamed for destroying a mobile home and damaging four others.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread thunderstorms across the interior portions of the peninsula produced frequent cloud-to-ground lightning. One lightning strike was blamed for destroying a mobile home and damaging four others.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 20, 12:51 PM EST, 9 minutes earlier.
Area forecast discussion, Jul 20, 12:51 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
151 PM EDT WED JUL 20 2016
.AVIATION...
20/18Z-21/18Z. TSRA a bit slower to start today than yesterday but
anticipate them impacting the terminals in a 20Z-24Z window..but
sooner at LAL. Looking for a limited sea breeze and expect TSRA
to move steadily offshore however have tempo MVFR later in the
afternoon. VFR over night as clouds slowly clear.
&&
.Prev Discussion... /issued 953 AM EDT WED JUL 20 2016/
MORNING UPDATE...
Radar trends this morning suggest shower and thunderstorm
activity is struggling as compared to yesterday at this time. This
may be due in part to slightly warmer air just above 700mb as
analyzed in morning upper air observations. Despite this, we do
expect similar conditions to yesterday with thunderstorms
developing by around noon and shifting westward through the
afternoon hours. Similar to yesterday, any stronger thunderstorms
will be capable of locally strong/damaging wind gusts and lots and
lots of lightning. We cannot stress enough the need to HEAD
INDOORS IF YOU HEAR THUNDER! IF YOU CAN HEAR IT, IT IS CLOSE
ENOUGH TO STRIKE YOU! Storms will shift offshore by early
evening, with light east winds and clearing conditions overnight.
Hot afternoon temperatures can be expected again as the seabreeze
is confined to the coast. Expect low to mid 90s most areas with
heat indices around 100 degrees.
MARINE... High pressure remains over the region with generally
light winds and seas, and good boating conditions. The afternoon
bay and seabreezes will develop each afternoon along the coast
with scattered to numerous thunderstorms moving back over the
waters from the east into the evening hours. Wind and seas will be
higher in the vicinity of scattered thunderstorms, along with
dangerous lightning.
FIRE WEATHER...
A very warm and moist summer pattern remains in control,
maintaining afternoon humidities well above critical levels. Daily
rounds of thunderstorms moving from east to west will bring
locally strong and gusty winds and frequent lightning through the
upcoming weekend.
&&
.Preliminary Point Temps/PoPs...
TPA 77 93 77 92 / 20 60 30 50
FMY 76 92 76 91 / 10 60 30 60
GIF 76 93 75 93 / 10 50 20 50
SRQ 77 91 76 91 / 20 60 30 60
BKV 74 94 73 93 / 30 60 30 40
SPG 78 92 78 91 / 30 60 30 50
&&
.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&
AVIATION...09/Rude
UPDATE/MARINE/FIRE WEATHER...84/Austin
Hazardous weather outlook, Jul 20, 4:00 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT WED JUL 20 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-210200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
500 AM EDT WED JUL 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
THE DEEP EASTERLY FLOW WILL CONTINUE ACROSS THE REGION WITH
SCATTERED THUNDERSTORMS MOVING QUICKLY WESTWARD DURING THE
AFTERNOON AND EARLY EVENING HOURS. THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...THUNDERSTORM IMPACT...
THE EASTERLY FLOW WILL CONTINUE THROUGH FRIDAY WITH SCATTERED TO
NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THEN OVER
THE WEEKEND AN UPPER LEVEL LOW WILL DRIFT SOUTH AND WEST FROM THE
WESTERN ATLANTIC OCEAN ACROSS THE FLORIDA PENINSULA AND EVENTUALLY
OUT INTO THE GULF OF MEXICO EARLY NEXT WEEK. SOME DRIER AIR WILL
MOVE INTO THE REGION ON SATURDAY AHEAD OF THIS SYSTEM LOWERING
RAIN CHANCES...ESPECIALLY FROM AROUND THE INTERSTATE 4 CORRIDOR
NORTHWARD. THEN FOR SUNDAY THROUGH TUESDAY DEEPER MOISTURE WILL
RETURN WITH SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EXPECTED EACH DAY. THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRC
Lightning, Highlands
- When
- July 20, 1:00 PM EST
- Where
- Highlands County, 3.66 mi SSW of Desoto City
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 27.399, -81.416
Lightning is believed to be the cause of a fire that destroyed one mobile home and damaged four others.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Minnesota, July 20 to 21, 20162 deaths · 2 injured · 87 kt wind · 71 events
- Heat in Oklahoma, July 20 to 26, 201649 injured · 1 event
- Flash Flood and Lightning Strikes in Arizona, July 20 to 22, 20161 death · 2 injured · $50,000 · 6 events
- Heat in Tennessee, July 20, 20161 death · 1 event
- Tornado and Hail in North Dakota, July 20, 2016$270,000 · EF0 · 25 events
- Hail and Damaging Wind in Wisconsin, July 20, 2016$200,000 · 1.75 in hail · 3 events
- Excessive Heat in Iowa, July 20 to 23, 201647 events
- Dust Storm in Arizona, July 20, 2016$60,000 · 1 event
- Damaging Winds in Alabama, July 20, 2016$55,000 · 60 kt wind · 2 events
- Excessive Heat in Minnesota, July 20 to 22, 201636 events
- Hail and Damaging Winds in Georgia, July 20, 20161.5 in hail · 20 events
- Hail and Damaging Winds in Minnesota, July 20 to 21, 20162 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638657.